Mild forms of toxic hepatitis may not cause any symptoms and may be detected only by blood tests. When signs and symptoms of toxic hepatitis occur, they may include:

  • Yellowing of the skin and whites of the eyes (jaundice)
  • Itching
  • Abdominal pain in the upper right portion of the abdomen
  • Fatigue
  • Loss of appetite
  • Nausea and vomiting
  • Rash
  • Weight loss
  • Dark or tea-colored urine

When to see a doctor

See your doctor right away if you have any signs or symptoms that worry you.

Overdoses of some medications, such as acetaminophen (Tylenol, others), can lead to liver failure. Get immediate medical care if you think an adult or a child has taken an overdose of acetaminophen or develops signs or symptoms of a possible acetaminophen overdose, such as:

  • Sweating
  • Nausea and vomiting
  • Upper abdominal pain
  • Coma

If you suspect an acetaminophen overdose, immediately call 911, your local emergency services or, in the United States, a poison control center at 800-222-1222. An acetaminophen overdose can be fatal.

Jun. 01, 2013

You Are ... The Campaign for Mayo Clinic

Mayo Clinic is a not-for-profit organization. Make a difference today.